Alert archive / Arizona / Flash Flood Warnings in 2020
Flash Flood Warning 22, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 16, 2020, 3:29 PM MST for Pima County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2020, 3:29 PM MST (22:29 UTC)
- Expired
- Aug 16, 2020, 5:30 PM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 56 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.5 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 108 J/kg
- Mixed-layer CIN
- -531 J/kg
- Mixed-layer LCL
- 2976 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
440
WGUS55 KTWC 162229
FFWTWC
AZC019-170030-
/O.NEW.KTWC.FF.W.0022.200816T2229Z-200817T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
329 PM MST Sun Aug 16 2020
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Northeastern Pima County in southeastern Arizona...
* Until 530 PM MST.
* At 329 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 0.5 inches of rain has
fallen. Flash flooding is ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will result in possible debris
flow moving through the Pima Canyon, Esperero, Romero Canyon and
Finger Rock basins. The debris flow can consist of rock, mud,
vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Tucson, Catalina, Oro Valley, Casas Adobes, Flowing Wells, Tanque
Verde, Catalina Foothills, Sabino Canyon Recreation Area, Catalina
State Park and Seven Falls.
This includes the following streams and drainages...
Bird Canyon, Big Wash, Chalk Creek, Sutherland Wash, Tanque Verde
Wash, Canada del Oro, Sabino Creek, Santa Cruz River, Ventana
Canyon Wash, Rillito River and Esperero Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3226 11092 3225 11093 3226 11099 3233 11098
3236 11096 3244 11095 3245 11093 3246 11090
3246 11086 3245 11085 3244 11083 3241 11080
3235 11077 3230 11075 3228 11077 3226 11083
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GL2 follow-up statements
266
WGUS75 KTWC 162321
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
421 PM MST Sun Aug 16 2020
AZC019-170030-
/O.CON.KTWC.FF.W.0022.000000T0000Z-200817T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
421 PM MST Sun Aug 16 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MST THIS
AFTERNOON FOR NORTHEASTERN PIMA COUNTY...
At 421 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to 1 inch of rain has fallen. Flash
flooding is ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will result in potential
debris flow moving through the Pima Canyon, Esperero, Romero Canyon
and Finger Rock basins. The debris flow can consist of rock, mud,
vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Tucson, Catalina, Oro Valley, Casas Adobes, Flowing Wells, Tanque
Verde, Catalina Foothills, Sabino Canyon Recreation Area, Catalina
State Park and Seven Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3226 11092 3225 11093 3226 11099 3233 11098
3236 11096 3244 11095 3245 11093 3246 11090
3246 11086 3245 11085 3244 11083 3241 11080
3235 11077 3230 11075 3228 11077 3226 11083
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GL642
WGUS75 KTWC 170025
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
525 PM MST Sun Aug 16 2020
AZC019-170035-
/O.EXP.KTWC.FF.W.0022.000000T0000Z-200817T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
525 PM MST Sun Aug 16 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MST THIS AFTERNOON FOR
NORTHEASTERN PIMA COUNTY...
Flooding is no longer expected to be life threatening. A Flood
Advisory has replaced this Flash Flood Warning. Please continue to
heed remaining road closures.
LAT...LON 3226 11092 3225 11093 3226 11099 3233 11098
3236 11096 3244 11095 3245 11093 3246 11090
3246 11086 3245 11085 3244 11083 3241 11080
3235 11077 3230 11075 3228 11077 3226 11083
$$
GLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 2:30 PM MST, 59 minutes earlier.
Area forecast discussion, Aug 16, 2:30 PM MST, 59 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 230 PM MST Sun Aug 16 2020 .SYNOPSIS...Scattered showers and thunderstorms will impact a majority of southeast Arizona into this evening with strong gusty winds, brief heavy rain, and the potential for blowing dust. Thunderstorm activity will diminish later tonight. An extended period of excessive heat can be anticipated into the middle of next week as high pressure remains in the region. There might be a break in the heat from time-to-time as a chance of showers and thunderstorms remain in the forecast. && .DISCUSSION...Upper air plots this morning placed 500 mb high over NW Arizona with NE flow over the area. At 300 mb the center was over SW Arizona. As this center moves N today, this will bring an increase in diffluent flow aloft over the area. PW values ranged from 1" east to 1.6" west with 12z Tucson sounding at 1.24". Surface dewpoints this afternoon ranged from the mid 40's to the lower 60's. The MCV that was over the northern Gulf of California this morning continues to move west this afternoon and was over northern Baja. As expected storms have developed early this afternoon over the eastern Mogollon Rim and the Chiricahua mountains. Some of them looked rather strong. Still on track for storms to propagate S-SW into the evening hours for a nice rim-shot event. Inverted-V profiles suggests strong to severe outflow winds, especially if storms can organize. A severe thunderstorm watch box is not anticipated but conditions will be monitored. Blowing dust is another concern from thunderstorm outflows and in coordination with WFO PSR a blowing dust advisory was hosited for Pinal and Pima counties from 5 pm to 10 pm. Movement of the storms should limit the flash flooding threat, but can't rule it out, especially for the Bighorn burn scar. Much less activity tomorrow as drier pushes in from the east limiting thunderstorm activity to isolated in nature. PW values mostly below 1" across eastern two-thirds of the area. This will continue into Wednesday. Conditions start to change on Thursday as a gulf surge should be on-going thanks the influences of newly named Tropical Storm Genevieve that was located around 330 miles south of Acapulco. Its expected to become a hurricane on Monday as it continues to move NW around 20 mph. Genevieve will be approaching the southern tip of Baja Wednesday night, thus initiating the surge of higher moisture up the Gulf of California. The chances of afternoon/evening storms increase on Thursday with the potential for better chances Friday and Saturday. The strength of the high will be one of the determining factors. Confidence low to moderate. Excessive Heat Warning with record or near record highs through Wednesday then remaining above normal into next weekend. && .AVIATION...Valid through 18/00Z. FEW-SCT clouds at 12k-16k MSL becoming SCT-BKN clouds at 9k-13k ft MSL aft 16/23Z. Isolated to scattered TSRA/SHRA from central Pima county eastward thru 17/05Z, then a slight chance of -TSRA/-SHRA thru 17/12Z. Some storms could be strong to severe late this afternoon and evening with areas of blowing dust and gusts to 50+ kts. Highest threat for TSRA impacting the KTUS/KOLS terminals is between 16/23Z-17/04Z. Otherwise, SFC wind generally less than 12 kts thru the forecast period, except strong and gusty in the vicinity of thunderstorms. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Isolated to scattered afternoon and evening showers and thunderstorms are forecast the next 7 days, with the best chances today and then Friday through next weekend. Temperatures will remain hot through the middle of the upcoming week, lowering several degrees by next weekend. 20-foot winds will follow typical diurnal patterns with the exception of Monday and Tuesday when easterly winds are expected. Wind speeds will be less than 15 mph outside of any thunderstorm gusts. Through Friday, daytime minimum relative humidity will generally be in the 11 to 21 percent range in the valleys and 20 to 30 percent in the mountains, with moderate to good overnight recoveries. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 8 PM MST this evening for AZZ503- 509. Excessive Heat Warning until 8 PM MST Wednesday for AZZ501-502- 504>506. Blowing Dust Advisory from 5 PM this afternoon to 8 PM MST this evening for AZZ504>506. Blowing Dust Advisory from 5 PM this afternoon to 10 PM MST this evening for AZZ502. Blowing Dust Advisory from 8 PM to 10 PM MST this evening for AZZ501. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 16, 3:23 PM MST, 6 minutes before
Special Weather Statement National Weather Service Tucson AZ 323 PM MST Sun Aug 16 2020 AZZ506-507-511-514-162315- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra Vista/Benson-Southeast Pinal County including Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount Graham- 323 PM MST Sun Aug 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA...WESTERN GRAHAM AND SOUTHEASTERN PINAL COUNTIES UNTIL 415 PM MST... At 322 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles east of San Manuel, or 11 miles southeast of Mammoth, moving west at 5 to 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Oracle, Mammoth, San Manuel, Campo Bonito and Redington. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3284 11048 3253 11039 3237 11052 3266 11084 TIME...MOT...LOC 2222Z 077DEG 6KT 3261 11050 Meyer
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 5:26 PM MST | Special Weather Statement | TWC | Graham | 49 min |
| Aug 15, 5:35 PM MST | Special Weather Statement | TWC | 40 min | |
| Aug 15, 5:38 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 52 min |
| Aug 15, 6:19 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 3 hr |
| Aug 15, 6:30 PM MST | Special Weather Statement | TWC | Santa Cruz | 60 min |
| Aug 15, 7:06 PM MST | Dust Storm Advisory | TWC | Pima | 54 min |
| Aug 15, 8:20 PM MST | Special Weather Statement | TWC | Pima | 55 min |
| Aug 15, 8:56 PM MST | Severe Thunderstorm Warning | TWC | Pima | 26 min |
| Aug 16, 10:13 AM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 11 hr |
| Aug 16, 3:15 PM MST | Severe Thunderstorm Warning | TWC | Pima | 45 min |
| Aug 16, 3:23 PM MST | Special Weather Statement | TWC | 52 min | |
| Aug 16, 3:45 PM MST | Special Weather Statement | TWC | 60 min | |
| Aug 16, 3:53 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 37 min |
| Aug 16, 4:10 PM MST | Special Weather Statement | TWC | 35 min | |
| Aug 16, 4:11 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 2 hr |
| Aug 16, 4:16 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 119 min |
| Aug 16, 4:20 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 40 min |
| Aug 16, 4:25 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 50 min |
| Aug 16, 4:50 PM MST | Flash Flood Warning | TWC | Pinal | 115 min |
Nearby
Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.